Delayed Presentation of DPD Deficiency in Colorectal Cancer
Lindsey Law, MPAS, PA-C, Jane Rogers, PharmD, BCOP, and Cathy Eng, MD, FACP
University of Texas MD Anderson Cancer Center, Houston, Texas
Authors' disclosures of potential conflicts of interest are found at the end of this article.
Correspondence to: Lindsey Law, MPAS, PA-C, University of Texas MD Anderson Cancer Center, 1515 Holcombe Boulevard, Route 426, Houston, TX 77030. E-mail: firstname.lastname@example.org
Adv Pract Oncol 2014;5:205–210 |
DOI: 10.6004/jadpro.2014.5.3.5 |
© 2014 Harborside Press®
Mr. D., a 55-year-old male, presented to the medical oncology service with a diagnosis of stage III adenocarcinoma of the sigmoid colon. He presented 7 weeks post sigmoid colectomy with lymph node resection and was initiated on adjuvant chemotherapy with CAPOX (capecitabine [Xeloda] and oxaliplatin [Eloxatin]). Standard dosing was used: oxaliplatin at 130 mg/m2 on day 1 and capecitabine at approximately 2,000 mg/m2/day (rounded to the nearest 500-mg tablet size) for 14 days on and 7 days off (1 cycle = 21 days). A capped body surface area of 2.4 m2 was used, due to the patient’s body habitus.
Mr. D. did not report any complications of therapy during cycle 1, days 1–7, other than grade 1 diarrhea, which was amenable to diphenoxylate/atropine when taken. The next week, he reported significant malaise and fatigue associated with persistent diarrhea occurring every 30 minutes for 5 days. Mr. D. was instructed to go to the emergency room for an immediate evaluation, but he refused.
Mr. D. presented to the clinic in poor condition on day 14 of cycle 1. His diarrhea had increased to grade 3 and was not controlled with either loperamide or diphenoxylate/atropine, though he was not taking his medications as directed. He had been instructed to take two 2-mg loperamide tablets after the first loose stool, followed by 1 tablet of diphenoxylate/atropine 2 hours later. He could then alternate this with loperamide every 2 hours as needed, not to exceed 8 tablets of loperamide per day. Instead, he had taken 2 tablets of loperamide after the first loose stool, but either waited 6 hours to take 1 tablet of diphenoxylate/atropine or otherwise chose not to alternate the medications at all despite continued diarrhea, depending on the day.
Mr. D.’s timing in taking his supportive medications was inconsistent, and his explanations of this timing were not exact. He also reported persistent grade 3 nausea with vomiting for 5 days, which did not improve with ondansetron and prochlorperazine, though he again did not take these consistently. He was advised to alternate ondansetron and prochlorperazine every 4 hours as needed, but only took one or the other medication approximately 3 times per day.
According to Mr. D., his adverse effects initially began on day 9 of cycle 1. He had lost approximately 14 kg (31 lb) during cycle 1. Clinically, he was found to have grade 2 mucositis and grade 1 hand-foot syndrome. At the time of this visit, his absolute neutrophil count was 3,000/ìL, his hemoglobin was 14.4 g/dL, his hematocrit 42.2%, and his platelet count was 139,000/ìL. His kidney function was within the normal range.
Mr. D. refused hospitalization despite the primary team’s recommendation. He also refused to undergo stool sampling for Clostridium difficile. He was given IV fluids along with adjustments in supportive medications, including a prescription for 10% tincture of opium. He was instructed to use 0.6 mL every 6 hours in addition to alternating loperamide with diphenoxylate/atropine as noted previously. He was advised to rinse his mouth with a baking soda solution for relief of his grade 1 mucositis, and alternation of antiemetics every 4 hours was reiterated. He was to return prior to initiation of cycle 2 for further evaluation.
The next day, Mr. D.’s wife called the clinic to report that her husband’s diarrhea continued despite the use of tincture of opium and that it was associated with hematochezia. He was also experiencing a worsening of his mucositis, with an associated swelling of the tongue. He was instructed to present to the emergency center, which he did on day 16 of cycle 1. By then, he was found to be febrile at 39.5°C. He was tachycardic, with a heart rate of 126, and he was experiencing significant abdominal pain associated with the diarrhea. The mucositis was worsening, with
At this time, Mr. D.’s absolute neutrophil count had dropped dramatically to 160/ìL, his hemoglobin was 13.1 g/dL, his hematocrit was 39.2%, and his platelet count was 68,000/ìL. He was admitted to the inpatient service and started on empiric antibiotics. His blood cultures remained negative during hospitalization, but stool cultures were positive for C. difficile. His antimicrobial regimen was deescalated to oral vancomycin once his stool volume decreased. He was treated with an institutional compounded mouthwash of diphenhydramine, aluminum/magnesium hydroxide, and viscous lidocaine for the mucositis, which also slowly improved. He was given a dose of growth factor. Neutropenia eventually resolved, with an absolute neutrophil count of 4,820/ìL on the day of discharge. He was discharged 26 days after initiating cycle 1, at which time his myelosuppression and mucositis were also resolved. Throughout his course, he did not report any neurotoxicity.
Due to his severe symptoms of neutropenia, mucositis, and diarrhea, Mr. D. was tested for dihydropyrimidine dehydrogenase (DPD) deficiency. Testing confirmed a heterozygous IVS14+IG>A mutation. For this reason, all further adjuvant therapy was withheld, and he was followed on clinical surveillance only.
For access to the full length article, please sign in